North Carolina, 2023

Damaging Winds in North Carolina, July 29, 2023

July 29, 2023 · NWS RAH · 10 events in 3 counties and zones

Scattered to numerous showers and thunderstorms developed across Virginia ahead of a surface trough and cold front across the Ohio Valley and southern Appalachian region. These storms produced locally damaging winds across the northern and northwest Piedmont of central North Carolina in the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered to numerous showers and thunderstorms developed across Virginia ahead of a surface trough and cold front across the Ohio Valley and southern Appalachian region. These storms produced locally damaging winds across the northern and northwest Piedmont of central North Carolina in the evening hours. Storms then weakened with southeastern extent over the central and eastern Piedmont to Coastal Plain by late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 29, 2:47 PM EST, 3 hours earlier.

Area forecast discussion, Jul 29, 2:47 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service Raleigh NC
347 PM EDT Sat Jul 29 2023

.SYNOPSIS...
On the western periphery of a sub-tropical ridge over the
southwestern North Atlantic, low pressure will drift across eastern
SC and offshore through this evening. Meanwhile, a convectively-
modulated cold front will approach and move southeast across VA and
NC through Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Saturday...

Observational trends and recent model data support previous forecast
rationale.

An inverted mid-level trough and accompanying veil of mid/high-level
cloudiness will continue to drift east across cntl-ern NC through
this evening. Satellite data this afternoon also depict periodic
enhancement to this cloudiness as well, as gravity waves propagate
southeast across the Carolinas. Otherwise, a series of convectively-
amplified mid-level disturbances, in low amplitude wnwly flow aloft,
will move from the mid MS and lwr OH Valley sewd into the srn
Appalachians and Carolinas through early Sunday.

At the surface, a trough in the lee of the cntl and srn Appalachians
strengthened at a rate of a millibar per hour between 15-18Z over
the srn middle Atlantic Foothills and wrn Piedmont, where it will
remain this afternoon. A synoptic cold front was analyzed from a
1004 mb low over sern NY, swwd through cntl/srn PA, WV, KY, and srn
IN/IL. Multiple outflow boundaries from earlier and ongoing
convection have modulated the boundary swd over KY and ern TN. That
convectively-modulated front will become more so, as isolated, pre-
frontal and pre-existing outflow cells develop in the VA/NC Blue
Ridge and/or within the lee trough, and the conglomerate of outflow
and synoptic frontal cooling and surface pressure rises spread sewd
across cntl VA and the Carolinas through this evening.

The earlier thinking remains for the gradual upscale development of
multi-cell clusters from upstream into a broken line of showers and
storms that are expected to spread sewd across the NC Piedmont and
nrn Coastal Plain between 22-03Z, then weakening with time and sern
extent as it encounters an increasingly-stable (with time)
environment across the Sandhills and cntl/srn Coastal Plain
overnight. Storms will lend strong to locally damaging gust
potential as they spread into a strongly-heated environment
characterized by 7.5 to 9 C/km lapse rates (steepest across cntl VA)
and high DCAPE on the order of 1000-1200 J/kg. Locally stronger gust
potential will exist if/where merged cold pools maximize surface
pressure fall/rise couplets as the they surge through the MSL
pressure minimum within the lee trough.

Rain and/or outflow-cooled low temperatures should be a little
cooler than previous days and mostly in the lwr-mid 70s.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 305 PM Saturday...

Broad troughing is expected across the eastern CONUS in between a
western subtropical Atlantic ridge and a stronger ridge across the
southwestern U.S. The 500mb trough axis will be focused near and
just off the mid-Atlantic coast with a series of disturbances moving
southeast across the region including a departing system around
daybreak Sunday, another during the early afternoon and perhaps
another toward daybreak Monday. These features remain challenging to
track and diagnose as many of them are initiated or modulated by
convection.

The overall environment will be less supportive of convection than
today with a westerly flow aloft, less deep layer moisture and weak
mid level lapse rates/capping around 750mb. Still the atmosphere
will become weak to moderately unstable during the afternoon,
especially across the far south. Though its hard to pin point, a
remnant MCV from convection ongoing in the MO Valley is likely to be
in the area later Sunday. Most recent CAMs are much less
convectively active then yesterdays forecast but highlight some
lingering weak convection possible around daybreak in the Coastal
Plain with perhaps other convection firing with an MCV that might
trigger convection across the west and south Sunday afternoon and
evening. Confidence is low with this now and have in general lowered
PoPs across the area with slight chance PoPs at most. Best chance of
deep convection will be across the southern tier with SPC noting a
marginal risk right along the SC border.

Forecast high temperatures will range from around 90 in the northern
Coastal Plain with lower 90s in most other locations with some mid
90s near the SC border. With the lower dew points, heat indices will
be lower than previous days with a heat index of around 100 near the
SC border and in the lower to mid 90s in most locations. With a
cooler airmass working its way into the area, lows on Monday morning
will range mostly in the lower 70s but a few upper 60s are expected
across the north and the interior Piedmont. -Blaes

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 230 PM Saturday...

Upper-level ridging across the southern Plains early next week will
slowly build across TX and western areas of the Deep South for the
middle of next week, then weaken and become broadly spread across
Desert Southwest to the Southeast. At the same time, a series of
troughs will dig southeast across the Northeast and Mid-Atlantic,
providing continual northwesterly flow aloft across central NC with
a few shortwaves moving across the area. Flow may then become more
zonal across the region early next weekend as the upper ridge
expands further east to our south.

At the surface, high pressure will build from the Midwest early next
week to across the Mid-Atlantic by the middle of the week. Then, the
ridge will exit off the coast by the end of the week with a cold
front approaching the Carolinas from the northwest on Saturday.

Drier air will begin to advect across the region early next week
with north to northwest surface flow developing as surface high
pressure builds in to the north. A shortwave moving across the
region Monday afternoon may be able to generate showers and
thunderstorms across the southeastern half of the region as it moves
across higher precipitable water values. A surface low moving along
the NC coast Tuesday could then help generate showers and
thunderstorms across eastern portions of the region Tuesday
afternoon, then the surface ridge builds closer to the region and
may help keep Wednesday dry across all areas. By Thursday, the
surface ridge moving offshore will help switch surface flow back to
southerly, and help to increase dewpoints and precipitable water
values across the area through the end of the week. An Appalachian
lee trough developing and area-wide diurnal convection may then
return Thursday and Friday, then a cold front could help increase
storm chances early into the weekend.

The upper trough to our north and northerly surface flow will help
keep highs near to just below normal for most of the long term, with
temperatures slightly rebounding at the end of next week.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...

Multi-layered, VFR cloud bases will prevail until and around a line
or broken line of showers and storms develops and spreads sewd
across cntl NC primarily between 22-06Z - first and most intense
across the Piedmont, and last and in a weakening/dissipating state
at RWI and FAY. Swly surface winds may occasionally gust into the
teens kts ahead of that convection, followed by shifting/veering
winds to nely behind a passing cold front late tonight-early Sunday.
Those nely winds may be accompanied by a band of MVFR stratocumulus
Sunday morning-midday, with associated ceilings/restrictions most
likely at RWI and RDU.

Outlook: Scattered showers and storms, related to the nearby
approach/passage a mid-level disturbance from upstream convection,
will be possible throughout central NC Sunday afternoon.
Additionally, patches of mist/fog and stratus also cannot be ruled
out around FAY and RWI each morning.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for NCZ007>011-
023>028-040>043-076>078.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Blaes
LONG TERM...JT
AVIATION...MWS
Hazardous weather outlook, Jul 29, 3:48 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
448 PM EDT Sat Jul 29 2023

NCZ021-022-038-302100-
Forsyth-Guilford-Davidson-
448 PM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A cluster or broken line of thunderstorms --with an accompanying
Slight, level 2 of 5 risk of damaging wind gusts-- will move
southeast and affect the northwest NC Piedmont between 6 PM and 10
PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

NCZ007>009-023>025-302100-
Person-Granville-Vance-Alamance-Orange-Durham-
448 PM EDT Sat Jul 29 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, a cluster or broken line of thunderstorms --with an
accompanying Slight, level 2 of 5 risk of damaging wind gusts-- will
move southeast across the forecast area between 7 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

NCZ039-073>075-083-084-302100-
Randolph-Stanly-Montgomery-Moore-Anson-Richmond-
448 PM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A cluster or broken line of thunderstorms --with an accompanying
Marginal, level 1 of 5 risk of damaging wind gusts-- will move
southeast and affect the northwest NC Piedmont between 8 PM and 11
PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-040>043-076-077-302100-
Warren-Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-
Lee-Harnett-
448 PM EDT Sat Jul 29 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, a cluster or broken line of thunderstorms --with an
accompanying Marginal, level 1 of 5 risk of damaging wind gusts--
will move southeast across the forecast area between 7 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ078-302100-
Wayne-
448 PM EDT Sat Jul 29 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ085-086-088-089-302100-
Scotland-Hoke-Cumberland-Sampson-
448 PM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 89 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
July 29, 5:47 PM EST
Where
Forsyth County, 0.42 mi WNW of Donnaha
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.233, -80.436

A tree was reported down on Donnaha Rd and Martin Ferry Rd in Donnaha.

Thunderstorm Wind, Forsyth

When
July 29, 6:00 PM EST
Where
Forsyth County, 1.42 mi SW of Lewisville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.087, -80.440

A tree was was reported down on Grindstone Dr in Lewisville.

Thunderstorm Wind, Forsyth

When
July 29, 6:18 PM EST
Where
Forsyth County, 0.6 mi N of Vienna
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.139, -80.399

A tree was reported down on Yadkinville Rd in Vienna.

Thunderstorm Wind, Forsyth

When
July 29, 6:24 PM EST
Where
Forsyth County, 0.15 mi NW of Clemmons
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.022, -80.382

A tree was reported down near the intersection of Clemmons Rd and Middlebrook Dr in Clemmons.

Thunderstorm Wind, Guilford

When
July 29, 6:32 PM EST
Where
Guilford County, 0.41 mi NNE of Scalesville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.235, -79.846

A tree was reported down near the intersection of Witty Rd and Scalesville Rd in Scalesville.

Thunderstorm Wind, Guilford

When
July 29, 7:00 PM EST
Where
Guilford County, 1.1 mi NW of Bessemer
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.113, -79.762

A tree was reported down near the intersection of East Cone Blvd and Orange St in Greensboro.

Thunderstorm Wind, Guilford

When
July 29, 7:06 PM EST
Where
Guilford County, 1.57 mi NE of Rankin
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.117, -79.712

A tree was reported down near the intersection of Rankin Mill Rd and Camp Burton Rd.

Thunderstorm Wind, Guilford

When
July 29, 7:12 PM EST
Where
Guilford County, 0.4 mi NW of Mc Leansville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.125, -79.674

A tree was reported down near the intersection of Dicks Mill Rd and Huffine Mill Rd.

Thunderstorm Wind, Granville

When
July 29, 8:06 PM EST
Where
Granville County, 1.79 mi ENE of Cornwall
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.488, -78.639

A tree was reported down on Dalton Mill Rd in Cornwall.

Thunderstorm Wind, Granville

When
July 29, 8:12 PM EST
Where
Granville County, 0.95 mi SSW of Bullock
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.468, -78.558

A tree was reported down near the intersection of US Highway 15 North and Stovall Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105894, 1105895, 1105896, 1105897, 1105898, 1105899, 1105900, 1105901, 1105902, 1105903.